Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 131, NWS Wichita, KS

June 15, 2017Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2017, 4:26 PM CDT for Barton County, Russell County, Kansas. It was in force for 64 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 4:26 PM CDT (21:26 UTC)
Expired
Jun 15, 2017, 5:30 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:40 PM CDTTSTM WND GST 593 Nw Olmitz, KS
Jun 15, 4:52 PM CDTHAIL 0.75Albert, KS
Jun 15, 4:59 PM CDTHAIL 1.75Albert, KS
Jun 15, 4:59 PM CDTHAIL 22 Wnw Hoisington, KS
Jun 15, 5:03 PM CDTHAIL 13 E Albert, KSLOTS OF NICKEL HAIL AS WELL.
Jun 15, 5:11 PM CDTHAIL 1.255 Nnw Great Bend, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:24 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3017 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS53 KICT 152126
SVRICT
KSC009-167-152230-
/O.NEW.KICT.SV.W.0131.170615T2126Z-170615T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
426 PM CDT THU JUN 15 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Russell County in central Kansas...
  Western Barton County in central Kansas...

* Until 530 PM CDT

* At 425 PM CDT, a severe thunderstorm was located near Otis, moving
  southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hoisington, Albert, Olmitz, Milberger, Galatia and Susank. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3877 9904 3870 9865 3839 9876 3831 9903
TIME...MOT...LOC 2125Z 302DEG 10KT 3859 9905 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
1 follow-up statement
410 
WWUS53 KICT 152147
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
447 PM CDT THU JUN 15 2017

KSC167-152154-
/O.CAN.KICT.SV.W.0131.000000T0000Z-170615T2230Z/
Russell KS-
447 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM CDT for
central Kansas.

LAT...LON 3870 9903 3870 9865 3839 9876 3831 9903
TIME...MOT...LOC 2144Z 297DEG 14KT 3857 9906 

$$

KSC009-152230-
/O.CON.KICT.SV.W.0131.000000T0000Z-170615T2230Z/
Barton KS-
447 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WESTERN BARTON COUNTY...

At 444 PM CDT, a severe thunderstorm was located over Otis, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained spotters have reported 60 mph in Olmitz. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hoisington, Albert, Olmitz, Galatia and Susank. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building.  High winds are likely in front of the main 
thunderstorm...take sheltering precautions early.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3870 9903 3870 9865 3839 9876 3831 9903
TIME...MOT...LOC 2144Z 297DEG 14KT 3857 9906 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:37 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 15, 2:37 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
237 PM CDT Thu Jun 15 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 111 PM CDT Thu Jun 15 2017

There is a high likelyhood of severe weather this afternoon and
evening over much of the CWA. Strong moisture transport, high CAPE
(4500+) and strong shear (35 to 45kts bulk shear) will provide a
nearly ideal set up for severe weather this afternoon and into the
early evening. Very large hail and high winds (70-80mph) will be
likely with the strongest storms. This activity is expected wane
after sunset. Conditions will still be favorable for some
scattered showers and thunderstorms but most of the activity is
expected to end by morning. The main threat during the late
evening and overnight hours will be high winds.  Friday will be
mostly sunny and conditions will not be as conducive to
thunderstorm activity. This will make mid to upper 90s easy for
afternoon highs.

Saturday there will be a strong cap in place which will prevent
any thunderstorm activity from starting during the afternoon. Full
sun, light winds and high 850mb temperatures will make for a hot
day as many areas are likely to reach the century mark. Moisture
transport from the south will still be rather good making for a
humid day as well. This will drive heat indices into the 104 to
107 range for some areas of Southeast Kansas. While there is
plenty of moisture and shear available for thunderstorm activity
Saturday, there will be strong cap in place that will need some
significant forcing to start off thunderstorm activity despite
high CAPE and DCAPE in the region. the needed forcing will be
provided by an approaching frontal system. This front will be
coming through the CWA during the evening and overnight hours
Saturday. Showers and thunderstorms, some of which are likely to
be severe, with the main threats being high winds and very heavy
rain. Sunday the flow will switch to the northwest and
temperatures will come back down to normal.

.LONG TERM...(Monday through Thursday)
Issued at 111 PM CDT Thu Jun 15 2017

The extended range will be characterized by temperatures warming
back up to well above normal levels. However, it does appear the
next week will be rather active. Once the general flow shifts back
around to the south, moisture transport will return to the
region. Shear levels will increase and will provide a good
environment for more shower and thunderstorm activity Tuesday
night and Thursday as well. Current setup indicates there is some
severe storm potential with activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jun 15 2017

The main hazard to aviation will be severe storm potential this
afternoon into tonight.

Initial scattered severe storm development is expected in west-
central to north-central Kansas early to mid afternoon, with an
evolution to organized clusters of severe storms by early evening,
with an east-southeastward propagation across south-
central/southeast Kansas. Storms will be likely at most terminals
by this evening, although exact timing windows are difficult to
pinpoint. RSL, GBD, SLN, HUT are likely to be affected first, then
ICT and CNU more likely this evening. Damaging winds will be the
primary hazard, with hail a secondary threat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    95  70  95  73 /  40  60  10  10
Hutchinson      96  68  95  71 /  60  70  10  10
Newton          95  69  94  72 /  50  70  10  20
ElDorado        95  69  92  73 /  30  70  10  20
Winfield-KWLD   95  70  94  74 /  40  60  10  10
Russell         97  67  97  69 /  60  40  20  20
Great Bend      97  67  97  69 /  60  40  10  10
Salina          97  69  97  73 /  70  80  20  30
McPherson       96  68  96  72 /  70  80  10  20
Coffeyville     93  71  92  74 /  20  60  10  20
Chanute         93  70  91  73 /  20  70  10  30
Iola            93  69  91  73 /  20  60  10  30
Parsons-KPPF    93  71  91  74 /  20  70  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...JMC
Hazardous weather outlook, Jun 15, 3:29 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
329 PM CDT Thu Jun 15 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
329 PM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered severe thunderstorms will continue to develop in central
Kansas between this afternoon, with initial threats of very large
hail up to baseball size and damaging winds. There is potential for
storms to merge into a cluster or two, with a southeastward
acceleration during the late afternoon and evening hours, across
south-central and southeastern Kansas. The clusters will be capable
of destructive wind gusts up to 75 mph or greater, hail to golfball
size, and torrential rainfall. A tornado cannot be ruled out with
any discrete storms this afternoon in central Kansas.

Heat index values are expected to be in the 100 to 105 degree range
this afternoon. Be sure to drink plenty of water and wear light
clothing if outdoor activity is necessary.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms will be possible Friday night and early Saturday morning most
areas of the region. Severe weather is also likely for locations
generally along and east of I-135. High winds and very heavy rain
being the primary threat. Severe hail (1") can't be ruled out but
it is expected to be a lower threat. These storms will arrive as a
cold front comes through the region in the late afternoon and into
the overnight hours.

Heat index values are expected to be in the 100 to 105 degree range
for both Friday and Saturday area wide. Be sure to drink plenty of
water and wear light clothing if outdoor activity is necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 15, 2:31 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
231 PM CDT THU JUN 15 2017

KSZ032-152030-
Russell KS-
231 PM CDT THU JUN 15 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...

* Until 330 PM CDT

* At 224 PM CDT...National Weather Service meteorologists were
  tracking a thunderstorm over Hays...moving east at 20 mph.

This is a dangerous storm which will be capable of producing hail up
to the size of tennis balls...and wind gusts up to 70 mph.

* Locations impacted include...
  Russell, Gorham and Milberger.

Those in the path of this storm should prepare for DANGEROUS WEATHER
CONDITIONS and watch for any warnings issued for your area.

A severe thunderstorm watch remains in effect until 700 PM CDT for
central Kansas.

LAT...LON 3898 9904 3899 9884 3870 9885 3870 9904
TIME...MOT...LOC 1926Z 281DEG 16KT 3886 9921

JAKUB
Local storm report, Jun 15, 4:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             SYLVAN GROVE            39.01N 98.39W
06/15/2017  E1.00 INCH       LINCOLN            KS   LAW ENFORCEMENT

            HEAVY RAIN WAS ALSO REPORTED IN ADDITION TO THE LARGE
            HAIL.

&&

JMC
Local storm report, Jun 15, 4:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             2 S BEVERLY             38.98N 97.98W
06/15/2017  M1.00 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:39 PM CDTSpecial Weather StatementICTButler66 min
Jun 14, 8:00 PM CDTSpecial Weather StatementICTButler60 min
Jun 14, 8:43 PM CDTSpecial Weather StatementICTButler62 min
Jun 14, 9:09 PM CDTSpecial Weather StatementICTCowley66 min
Jun 14, 9:38 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick67 min
Jun 14, 10:23 PM CDTAreal Flood WarningICTButler, Sedgwick6 hr
Jun 14, 10:35 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick55 min
Jun 14, 11:26 PM CDTSevere Thunderstorm WarningICTSedgwick36 min
Jun 14, 11:33 PM CDTFlash Flood WarningICTButler, Sedgwick6 hr
Jun 15, 1:23 AM CDTSpecial Weather StatementICTNeosho22 min
Jun 15, 1:37 AM CDTSevere Thunderstorm WarningICTAllen, Neosho53 min
Jun 15, 2:19 AM CDTSevere Thunderstorm WarningICTAllen39 min
Jun 15, 2:31 PM CDTSpecial Weather StatementICTRussell59 min
Jun 15, 3:29 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell61 min
Jun 15, 3:33 PM CDTSevere Thunderstorm WarningICTBarton, Russell57 min
Jun 15, 4:15 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, McPherson, Marion, Rice, Saline75 min
Jun 15, 4:58 PM CDTSevere Thunderstorm WarningICTBarton62 min
Jun 15, 5:23 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline52 min
Jun 15, 5:34 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice56 min
Jun 15, 5:53 PM CDTSevere Thunderstorm WarningICTChase, Marion67 min
Jun 15, 6:02 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice73 min
Jun 15, 6:14 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion46 min
Jun 15, 6:20 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion55 min
Jun 15, 6:39 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Kingman, Reno, Sedgwick81 min
Jun 15, 6:47 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion73 min
Jun 15, 6:53 PM CDTSevere Thunderstorm WarningICTChase, Marion52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.